Cervical radiculopathy following botulinum toxin therapy for cervical dystonia

Funct Neurol. May-Jun 1993;8(3):193-6.

Abstract

The development of transient right-sided lower cervical root impairment is reported in a 49-year-old woman affected by cervical dystonia, who had previously received botulinum toxin injections into the left sternocleidomastoid and the right trapezius. The possibility of a causal relationship was discussed with consideration of: 1) the absence of intercurrent illness or trauma; 2) the positive correlation between sensory-motor disturbances and the botulinum toxin-induced remission of cervical dystonia; 3) the reversibility of cervical radiculopathy (there was no recurrence in the two years following the interruption of the treatment). Magnetic resonance imaging investigation disclosed an abnormal cervical spine geometry together with moderate spondylosis. We feel that mechanical postural changes following the successful botulinum toxin treatment for cervical dystonia might have played some role in the development of cervical radiculopathy. Thus, skeletal abnormalities should be checked when attempting to correct muscle overactivity by botulinum toxin.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Botulinum Toxins / administration & dosage
  • Botulinum Toxins / adverse effects*
  • Female
  • Fingers / innervation
  • Humans
  • Hypesthesia / chemically induced
  • Hypesthesia / physiopathology
  • Injections, Intramuscular
  • Magnetic Resonance Imaging
  • Middle Aged
  • Neurologic Examination / drug effects
  • Paresthesia / chemically induced
  • Paresthesia / physiopathology
  • Radiculopathy / chemically induced*
  • Radiculopathy / physiopathology
  • Spinal Nerve Roots / drug effects*
  • Spinal Nerve Roots / physiopathology
  • Torticollis / drug therapy*
  • Torticollis / physiopathology

Substances

  • Botulinum Toxins